Boots Paracetamol and Codeine Effervescent Tablets (Co-Codamol)

Patient Leaflet Updated 05-Jan-2017 | THE BOOTS COMPANY PLC

Boots Paracetamol and Codeine Effervescent Tablets (Co-Codamol)

Information for the user

Boots Pharmaceuticals

Paracetamol & Codeine Effervescent Tablets

(Co-Codamol)

Read all of this leaflet carefully because it contains important information for you.

This medicine is available without prescription to treat minor conditions. However, you still need to take it carefully to get the best results from it.

  • This medicine can only be used for the short term treatment of acute moderate pain such as headache, migraine, rheumatic pain, neuralgia, toothache and period pain that is not relieved by aspirin, ibuprofen or paracetamol alone
  • You should only take this product for a maximum of 3 days at a time. If you need to take it for longer than 3 days you should see your doctor or pharmacist for advice
  • This medicine contains codeine which can cause addiction if you take it continuously for more than 3 days. This can give you withdrawal symptoms from the medicine when you stop taking it
  • If you take this medicine for headaches for more than 3 days it can make them worse
  • Keep this leaflet, you may need to read it again
  • Ask your pharmacist if you need more information or advice

What this medicine is for

This medicine can be used for the short term treatment of acute moderate pain such as headache, migraine, rheumatic pain, neuralgia, toothache and period pain that is not relieved by aspirin, ibuprofen or paracetamol alone.

This medicine contains Codeine. Codeine belongs to a group of medicines called opioid analgesics which act to relieve pain.

This codeine-containing medicine can be used in adults and children aged 12 years and over.

This medicine also contains Paracetamol. Paracetamol, an analgesic, acts to relieve pain.

Before you take this medicine

  • This medicine contains codeine which can cause addiction if you take it continuously for more than 3 days. This can give you withdrawal symptoms from the medicine when you stop taking it
  • If you take a painkiller for headaches for more than 3 days it can make them worse

This medicine can be taken by adults and children aged 12 years and over. However, some people should not take this medicine or should seek the advice of their pharmacist or doctor first.

Do not take:

  • For pain relief in children and adolescents (0-18 years of age) after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome
  • If you know that you metabolise very rapidly codeine into morphine
  • If you are allergic to any of the ingredients (See “What is in this medicine”)
  • If you have an intolerance to some sugars, unless your doctor tells you to (this medicine contains sorbitol)
  • If you are breastfeeding (see “Other important information”)

Talk to your pharmacist or doctor:

  • If you have severe kidney problems
  • If you have severe liver problems (including a disease caused by drinking alcohol)
  • If you are on a low salt (sodium) diet (each tablet contains 388 mg of sodium, which may be harmful to you)
  • If you are pregnant

Other important information

Driving and using machines: This medicine can affect your ability to drive or use machines as it may make you feel sleepy or dizzy.

  • Do not drive or use machines while taking this medicine until you are sure you are not affected
  • It is an offence to drive if this medicine affects your ability to drive
  • However, you would not be committing an offence if:
    • The medicine has been prescribed to treat a medical or dental problem and
    • You have taken it according to the instructions given by the prescriber or in the information provided with the medicine and
    • It was not affecting your ability to drive safely

Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.

Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways. In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite.

Use in children and adolescents after surgery: Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome.

Use in children with breathing problems: Codeine is not recommended in children with breathing problems, since the symptoms of morphine toxicity may be worse in these children.

Breastfeeding: Do not take codeine while you are breastfeeding. Codeine and morphine passes into breast milk.

If you take other medicines

This medicine contains paracetamol.

Do not take anything else containing paracetamol while taking this medicine.

Before you take these tablets, make sure that you tell your pharmacist about ANY other medicines you might be using at the same time, particularly the following:

  • Domperidone or metoclopramide for feeling sick or being sick (may increase the pain relief effect of paracetamol)
  • Colestyramine for reducing blood fat levels (may reduce the pain relief effect of paracetamol)
  • Warfarin or other blood thinners - if you take warfarin you can take occasional amounts of this medicine, but talk to your doctor first before you take it on a regular basis

If you are unsure about interactions with any other medicines, talk to your pharmacist. This includes medicines prescribed by your doctor and medicine you have bought for yourself, including herbal and homeopathic remedies.

How to take this medicine

Check the foil is not broken before use. If it is, do not take that tablet.

Dissolve the tablets in a glass of water and then drink the solution.

Adults over 18 years: Two tablets dissolved in water every 4 hours, if you need to, up to 4 times in 24 hours. Don’t take more than 8 tablets in 24 hours.

Children aged 16 to 18 years: One or two tablets dissolved in water every 6 hours, if you need to, up to 4 times in 24 hours. Don’t take more than 8 tablets in 24 hours

Children aged 12 to 15 years: One tablet dissolved in water every 6 hours, if you need to, up to 4 times in 24 hours. Don’t take more than 4 tablets in 24 hours.

Don’t take more often than every 4 hours

Do not take for more than 3 days. If you need to use this medicine for more than 3 days you must speak to your doctor or pharmacist for advice.

Do not give to children under 12 years, due to the risk of severe breathing problems.

Do not take more than the amount recommended in the table.

If you do not get better, talk to your doctor.

If you take too many tablets: Talk to a doctor at once if you take too much of this medicine even if you feel well. This is because too much paracetamol can cause delayed, serious liver damage. Go to your nearest hospital casualty department. Take your medicine and the leaflet with you.

Possible withdrawal effects when stopping treatment

This medicine contains codeine and can cause addiction if you take it continuously for more than 3 days. When you stop taking it you may get withdrawal symptoms. You should talk to your doctor or pharmacist if you think you are suffering from withdrawal symptoms.

Possible side effects

Most people will not have problems, but some people may have side effects when taking this medicine. If you have any unwanted side effects you should seek advice from your doctor, pharmacist or other healthcare professional.

If you get any of these serious side effects, stop taking the tablets. See a doctor at once:

  • Difficulty in breathing, swelling of the face, neck, tongue or throat (severe allergic reactions)
  • Very rare cases of serious skin reactions have been reported. This may include peeling, blistering and lesions of the skin.
  • Severe stomach pain, which may reach through to the back. This may be a sign of pancreatitis, which is very rare

If you get any of the following side effects see your pharmacist or doctor:

  • Constipation, feeling sick, being sick
  • Drowsiness, dizziness, confusion, feeling light headed - do not drive or use machines if you feel drowsy or dizzy
  • Difficulty in passing urine
  • Other allergic reactions (e.g. skin rash)
  • Unusual bruising, or infections such as sore throats - this may be a sign of very rare changes in the blood

Reporting of side effects

If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard. By reporting side effects you can help provide more information on the safety of this medicine.

How do I know if I am addicted?

If you take the medicine according to the instructions on the pack it is unlikely that you will become addicted to the medicine. However, if the following apply to you it is important that you talk to your doctor:

  • You need to take the medicine for longer periods of time
  • You need to take more than the recommended amount
  • When you stop taking the medicine you feel very unwell but you feel better if you start taking the medicine again

How to store this medicine

Store in the original package to help protect from moisture.

Keep this medicine in a safe place out of the sight and reach of children, preferably in a locked cupboard.

Use by the date on the end flap of the carton.

What is in this medicine

Each effervescent tablet contains Codeine Phosphate 8 mg, Paracetamol 500 mg which are the active ingredients.

As well as the active ingredients, the tablets also contain sodium bicarbonate, citric acid anhydrous, sodium carbonate, sorbitol (E420), saccharin sodium, povidone, dimeticone, sodium laurilsulfate.

This pack contains 32 flat white tablets with bevelled edges.

Who makes this medicine

Manufactured for

The Boots Company PLC
Nottingham
NG2 3AA

by

A. Nattermann & Cie. GmbH
Nattermannallee 1
50829 Cologne
Germany

Marketing Authorisation held by

Zentiva
One Onslow Street
Guildford
Surrey
GU1 4YS
UK

Leaflet prepared October 2016

If you would like any further information about this medicine, please contact

The Boots Company PLC
Nottingham
NG2 3AA

Artwork number: BTC249508B

Company Contact Details
THE BOOTS COMPANY PLC
Address

1 Thane Road West, Beeston, Nottingham, NG2 3AA

Fax

+44 (0)1159 592 565

Telephone

+44 (0)1159 595 165